Sulphasalazine Treatment

Hello, I've been reading all of your posts for the last few months and find them a supportive way to start each day. I had Juvenile Arthritis that went into remission at 13. About 12 months ago,at age 34, I began to get hip pain that was generally 'ached' but would develop to crying point if I'd been very active. Then the stiffness started and the pain began spreading to my knees, feet, hands and elbows. I was referred to Rheumatology and my bloods have always been normal. However, my hip x-Ray showed damage had already started. I don't tend to have very much visual swelling. I have been treated with Naproxen, co-codamol and had a fab 6 weeks following a steroid jab. However, I am gradually getting worse. the rheumatologist has diagnosed Inflammatory Arthritis and I started Sulphasalazine last week. I'm not sure whether it's a coincidence but, I'm having the worst flare since starting the drug. I'm struggling to grip things, like pens or my toothbrush, I seem to have lost the ability to squeeze things (toothpaste, shower gel etc) . This in turn is making me very tearful. I'm on reduced hours at work, but don't feel like I can even cope with that as I'm a Teacher and its exam time and I can't seem to get my brain in the right gear, let alone find the energy to fill in forms and Mark work for hours. I didn't intend for this to turn into a moan....😂 could the Sulphasalazine be responsible for the flare or is it a coincidence? What are your thoughts about work? I'm forcing myself there as I don't want to let the Year 11 pupils down.

Thanking you in advance for any words of wisdom.

Vicky x

4 Replies

  • Possibly a coincidence but of course everybody reacts differently to drugs. If possible I would try and contact your Rheumy team as the sulpha takes 9-12 weeks to start to work and they may be able to suggest something to help you in the meantime - no one can predict when a flare is going to hit you. You should be able to find a helpline number and times available either on your clinical report letter or on your hospital website. When the disease is not under control everything does seem a struggle. Farm

  • Thank you Farm123. I left a message on the helpline answering machine service, but haven't heard back yet. I will definitely chase that up tomorrow. Thank you again.


  • Do get the drug side checked but I kno when I'm stressed or undergoing a hard period that's when my RA is at it's worse.

    I'm proud of you keeping going for the kids but have they given u some decent pain relief that won't make you drowsy?

    Also I would plan to rest up after school to the end of term, get easy meals in etc .

    Thinking of you x A

  • It does sound as if your disease has generally been getting more and more active, so it could just be bad timing that it has really started getting lively just as you get treatment. But it's good that you've told your health team just in case. I had steroid jabs every couple of months to start with until the meds took control, so you could ask if you could have another. But do try to rest as much as you can - the kids are important but so is your health and won't do any good if you have to go off sick for a long time because you've overdone it,

You may also like...